Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Duluth, MN

July 22, 2012Itasca County, Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2012, 5:23 PM CDT for Itasca County, Koochiching County, Saint Louis County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 5:23 PM CDT (22:23 UTC)
Expired
Jul 22, 2012, 6:00 PM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Itasca County, MN, Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 132 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:05 PM CDTHAIL 1.7510 N Side Lake, MNMOSTLY NICKEL SIZE HAIL...A FEW LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS53 KDLH 222223
SVRDLH
MNC061-071-137-222300-
/O.NEW.KDLH.SV.W.0121.120722T2223Z-120722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
523 PM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
  WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 600 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GREANEY TO 10 MILES NORTHEAST
  OF CRAIGVILLE...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GHEEN...LINDEN GROVE...MEADOW BROOK...CELINA...TOGO...SHERMANS
  CORNER...IDINGTON...STONY BROOK...SNAKE TRAIL AND COON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4770 9258 4772 9359 4811 9368 4811 9292
TIME...MOT...LOC 2222Z 308DEG 24KT 4792 9301 4801 9346
WIND...HAIL 60MPH 1.75IN

$$

BERDES
1 follow-up statement
927 
WWUS53 KDLH 222243
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
543 PM CDT SUN JUL 22 2012

MNC061-071-137-222300-
/O.CON.KDLH.SV.W.0121.000000T0000Z-120722T2300Z/
KOOCHICHING MN-ITASCA MN-ST. LOUIS MN-
543 PM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ST. LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES
UNTIL 600 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LINDEN GROVE TO 8 MILES NORTHWEST
OF TOGO...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CELINA...MEADOW BROOK...LINDEN GROVE...TOGO...STONY BROOK...
  SHERMANS CORNER...SNAKE TRAIL...IDINGTON AND COON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4770 9258 4772 9359 4811 9368 4811 9292
TIME...MOT...LOC 2243Z 308DEG 24KT 4791 9289 4789 9328
WIND...HAIL 60MPH 1.75IN

$$

BERDES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:44 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 3:44 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

LOW PRESSURE OVER SOUTHWESTERN ONTARIO AND A TRAILING COLD FRONT
RUNNING THROUGH NORTHWESTERN MINNESOTA WILL BE THE MAIN FOCUS FOR
THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND
EARLY TONIGHT. MLCAPE VALUES OF OVER 3000 J/KG WITH 40 KNOTS OF
BULK SHEAR WILL LEAD TO THE POSSIBILITY OF A FEW SEVERE
THUNDERSTORMS. IN ADDITION TO A SEVERE THUNDERSTORM WATCH ISSUED
FOR THE NORTHWESTERN PORTION OF THE FORECAST AREA...SPC HAS THE NORTHERN
TWO THIRDS OF OUR FORECAST AREA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH
WINDS. THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE FORECAST
AREA BY MIDNIGHT AS HIGH PRESSURE WILL BEGIN TO BUILD IN FROM
SOUTHERN SASKATCHEWAN BEHIND THE COLD FRONT. THE HIGH WILL MOVE
OVER SOUTHERN MANITOBA AND NORTHERN NORTH DAKOTA DURING THE DAY ON
MONDAY ALLOWING FOR DRY AND MILD WEATHER CONDITIONS FOR THE
NORTHLAND. HIGHS ON MONDAY WILL RANGE FROM THE LOWER 80S NORTH TO
THE UPPER 80S SOUTH. A WAVE OF LOW PRESSURE OVER THE CENTRAL
PLAINS WILL RIDE ALONG A STATIONARY FRONT OVER SOUTHERN MINNESOTA
ON MONDAY NIGHT THAT BRING A SLIGHT CHANCE OF A SHOWER AND
THUNDERSTORM TO THE SOUTHERN PART OF THE ST. CROIX RIVER VALLEY.

.LONG TERM...TUESDAY THROUGH SUNDAY.
A MORE UNSETTLED PATTERN IS EXPECTED FOR THE EXTENDED FORECAST
PERIOD AS THE FLOW ALOFT BECOMES MORE PROGRESSIVE...BRINGING A
SERIES OF SHORTWAVES ACROSS THE UPPER MIDWEST TUESDAY THROUGH
THURSDAY. HIGH PRESSURE WITH DRIER CONDITIONS WILL RETURN TO THE
NORTHLAND FOR FRIDAY AND SATURDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
A COLD FRONT WILL TRACK EWD ACROSS THE NORTHLAND LATE THIS
AFTERNOON AND TONIGHT. THE FRONT CAUSE THE DEVELOPMENT OF SCTD
SHOWERS AND STORMS ACROSS PORTIONS OF OUR CWA THRU TONIGHT. THE
FRONT WILL MOVE OFF TO THE EAST BY MONDAY MORNING WITH HIGH
PRESSURE WITH VFR CONDITIONS BUILDING BACK OVER THE REGION. THERE
MAY BE AREAS OF FOG THAT DEVELOP LATE TONIGHT HOWEVER.

&&

.POINT TEMPS/POPS...
DLH  67  84  62  80 /  30   0   0  10
INL  63  82  55  83 /  30   0   0  10
BRD  69  87  64  84 /  20   0  10  10
HYR  68  87  60  86 /  10   0  10  10
ASX  68  85  62  81 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...KK
LONG TERM....BERDES
AVIATION...BERDES
Hazardous weather outlook, Jul 22, 3:23 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT SUN JUL 22 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
323 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH
CENTRAL AND NORTHEAST MINNESOTA LATE THIS AFTERNOON INTO THIS EVENING. A
FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-232030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
323 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WESTERN LAKE SUPERIOR
THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningDLHKoochiching41 min
Jul 22, 2:57 PM CDTSevere Thunderstorm WarningDLHKoochiching63 min
Jul 22, 3:54 PM CDTSevere Thunderstorm WarningDLHKoochiching66 min
Jul 22, 4:46 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis44 min
Jul 22, 5:42 PM CDTSpecial Weather StatementDLHKoochiching33 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis66 min
Jul 22, 6:06 PM CDTTornado WarningDLHSaint Louis39 min
Jul 22, 6:18 PM CDTSpecial Weather StatementDLHItasca12 min
Jul 22, 6:32 PM CDTSpecial Weather StatementDLHItasca28 min
Jul 22, 6:44 PM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 22, 6:49 PM CDTSevere Thunderstorm WarningDLHSaint Louis41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.